South Dakota, 2009Damaging Winds in South Dakota, June 26, 2009
June 26, 2009 · NWS FSD · 8 events in 6 counties and zones
Thunderstorms produced damaging winds at several locations along and west of the James River in southeast South Dakota during the evening of June 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds at several locations along and west of the James River in southeast South Dakota during the evening of June 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 2:00 PM CST, 6 hours 27 minutes earlier.
Area forecast discussion, Jun 26, 2:00 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT FRI JUN 26 2009
.DISCUSSION...
A WARM AND HUMID EVENING IS IN STORE AS WE WAIT FOR CONVECTION TO
DEVELOP ACROSS THE WESTERN HIGH PLAINS OF THE DAKOTAS. AS IT DOES IT
WILL WORK SOUTHEAST...WITH MOST OF THE CWA LIKELY REMAINING DRY
UNTIL AT LEAST 3Z. THE MODELS CONTINUE TO WANT TO DEVELOP
PRECIPITATION THIS AFTERNOON BUT WITH NOT MUCH TO FOCUS AND A DECENT
CAP IN PLACE DO NOT EXPECT ANYTHING MORE THAN THE ONGOING SPRINKLES
AND LIGHT SHOWERS OVER THE SOUTH. THE LATEST SHEAR PROFILES SUGGEST
A DECENT CHANCE FOR A CONVECTIVE WIND EVENT WITH THE BETTER CHANCES
FOR HAIL AND ISOLATED TORNADOES WEST OF THE AREA AND BETTER CHANCE
FOR A MORE ORGANIZED AREA OF HEAVY RAIN TO THE NORTH OF THE AREA
WHERE THE LOW LEVEL JET REALLY CRANKS UP TONIGHT WITH THE BEST MASS
CONVERGENCE. STILL EXPECT AN ORGANIZED AREA OF RAIN AND
THUNDERSTORMS TO WORK INTO THE CWA...ESPECIALLY AFTER 6Z. COULD SEE
ABOUT AN INCH OF RAIN FROM HURON TO BROOKINGS WITH DECREASING
AMOUNTS TO THE SOUTH AND EAST. LOWS SHOULD MAINLY BE IN THE 60S.
SATURDAY THROUGH MONDAY LOOKS DRY...BREEZY AND MILD AS NORTHWEST
FLOW STRENGTHENS. THIS LOOKS TO DROP DEW POINT TEMPERATURES BACK
INTO THE 50S...FROM THE CURRENT 70S...WITH HIGHS MORE IN THE UPPER
70S TO MID 80S.
IN THE LATTER PERIODS(TUE/FRI)...EXTENDED MODELS ARE IN GENERAL
AGREEMENT ON THE LARGE SCALE WITH A WEST TO NORTHWEST FLOW LIKELY TO
DEVELOP AS LOW PRESSURE WRAPS UP ACROSS CENTRAL PARTS OF CANADA. AS
FOR THE DETAILS...A LOT OF DIFFERENCES IN TIMING OF SMALLER SCALE
WAVES ROTATING AROUND THIS LOW PRESSURE. FOR NOW WILL CONTINUE
CHANCES FOR THUNDERSTORMS ON TUESDAY...THEN PRETTY MUCH SHUT DOWN
CHANCES ON WEDNESDAY AND THURSDAY THEN RETURN THE CHANCES BY FRIDAY.
BUT...BE PREPARED FOR CHANGES AS THIS IS A RELATIVELY LOW CONFIDENCE
FORECAST. AS FOR TEMPERATURES...TUESDAY MAY PROVE TO THE THE WARMEST
DAY OF THE PERIOD...BUT GENERALLY HIGHS 80S IN MOST SPOTS EACH DAY
WITH UPPER 50S TO MID 60S LOWS.
&&
.AVIATION...
SCATTERED SHOWERS WITH CIGS AROUND 3-4K FEET VICINITY KSUX THROUGH
LATE AFTERNOON OTHERWISE...VFR UNTIL LINE OF TSTMS...ASSOCIATED WITH
A COLD FRONT...APPROACHES THE WESTERN PORTION OF THE FORECAST AREA
MID TO LATE EVENING. FRONT AND TSTMS TO PUSH EAST ACROSS THE AREA
OVERNIGHT INTO SATURDAY MORNING. LCL MVFR CIGS/VSBYS VICINITY OF THE
STRONGER TSTMS WHERE HEAVY RAIN...HAIL AND WIND WILL OCCUR. BEHIND
THE FRONT A BRISK NORTHWEST FLOW WILL DEVELOP AND CARRY A PERIOD OF
MVFR CIGS ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST SATURDAY
MORNING INTO EARLY AFTERNOON..BEFORE SCATTERING OUT DURING THE
AFTERNOON.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jun 26, 6:35 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT FRI JUN 26 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
735 PM CDT FRI JUN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS WILL WILL MOVE THROUGH THE CENTRAL PORTIONS OF
SOUTH DAKOTA IN THE EARLY AND MID EVENING HOURS...THEN BEGIN TO
AFFECT AREAS FROM GREGORY COUNTY...NORTHEASTWARD TO BEADLE COUNTY
SOUTH DAKOTA IN THE MID AND LATE EVENING. OF PRIMARY CONCERN DUE
TO VERY STRONG WIND SHEAR...IS BOW ECHO DEVELOPMENT ON A SQUALL
LINE IN AREAS FROM NEAR BRULE COUNTY...THEN TRAVEL EAST TO
NORTHEASTWARD THROUGH BROOKINGS COUNTY SOUTH DAKOTA. IF THIS
HAPPENS...IT WOULD OCCUR FROM NEAR 9 PM TO MIDNIGHT...WITH
LOCALIZED STRAIGHT LINE WINDS OF AROUND 80 MPH.
ELSEWHERE...THUNDERSTORM WIND SPEEDS OF 60 MPH ARE POSSIBLE IN
SOUTHEAST SOUTH DAKOTA. THERE ARE ALSO INDICATIONS THAT AS THE
OVERNIGHT HOURS PROGRESS...THAT MUCH OF THE SEVERE POTENTIAL MAY
SHEAR OFF TO THE NORTHEAST. THEREFORE THE SEVERE WEATHER THREAT
IS NOT AS LARGE IN EXTREME NORTHEAST NEBRASKA...SOUTHWEST
MINNESOTA...AND NORTHWEST IOWA AS IT IS IN THE SOUTHEAST QUARTER
OF SOUTH DAKOTA. CONCERNING HAIL...THE FREEZING LEVEL IS VERY
HIGH...BUT STRONG ENOUGH UPDRAFTS EXIST TO PRODUCE ISOLATED
QUARTER TO HALF DOLLAR SIZE HAIL.
FLOODING...
HEAVY RAINFALL IN THUNDERSTORMS IS POSSIBLE LATE THIS EVENING AND
OVERNIGHT...PRIMARILY ALONG AND NORTH OF A GREGORY COUNTY SOUTH
DAKOTA...TO NEAR SIOUX FALLS...TO MARSHALL MINNESOTA LINE. IN
THOSE AREAS...THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH AN HOUR
RAINFALL RATES. THIS WOULD RESULT IN SOME FLASH
FLOODING...ESPECIALLY WHERE HEAVY RAIN FELL EARLIER THIS WEEK IN
SOUTHEAST SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW THUNDERSTORMS MAY LINGER IN PORTIONS OF SOUTHWESTERN
MINNESOTA AND NORTHWESTERN IOWA ON SATURDAY MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY BY MID AND LATE EVENING ALONG
AND
NORTH OF A GREGORY COUNTY SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA
LINE. SPOTTER ACTIVATION IS POSSIBLE ELSEWHERE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Gregory
- When
- June 26, 8:27 PM CST
- Where
- Gregory County, 1.38 mi S of Carlock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.060, -99.430
Thunderstorm winds caused minor tree damage, bent trees, and shook a house.
Thunderstorm Wind, Beadle
- When
- June 26, 8:45 PM CST
- Where
- Beadle County, 8.29 mi S of Wessington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.330, -98.680
Thunderstorm winds damaged trees and outbuildings.
Thunderstorm Wind, Brule
- When
- June 26, 8:58 PM CST
- Where
- Brule County, 5.88 mi SSW of Pukwana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.700, -99.220
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm Wind, Beadle
- When
- June 26, 9:00 PM CST
- Where
- Beadle County, 0.69 mi N of Wolsey to Wolsey
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.410, -98.470
Thunderstorm winds caused tree damage, including numerous trees and large limbs blown down. Falling trees and tree debris damaged power lines and caused a power outage. A car was also damaged by a falling tree.
Thunderstorm Wind, Davison
- When
- June 26, 9:38 PM CST
- Where
- Davison County, 0.85 mi SW of Mt Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.710, -98.260
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm Wind, Charles Mix
- When
- June 26, 10:05 PM CST
- Where
- Charles Mix County, 5.55 mi S of Wagner Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.990, -98.310
Thunderstorm winds severely damaged a recreational vehicle trailer.
Thunderstorm Wind, Bon Homme
- When
- June 26, 10:20 PM CST
- Where
- Bon Homme County, 2.62 mi ESE of Avon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.990, -98.020
Thunderstorm winds caused an unknown amount of tree damage.
Thunderstorm Wind, Bon Homme
- When
- June 26, 10:20 PM CST
- Where
- Bon Homme County, 0.86 mi NW of Tyndall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.990, -97.860
Thunderstorm winds caused an unknown amount of tree damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 26, 20092 deaths · 6 injured · 1.5 in hail · 21 events
- Tornadoes and Flash Flooding in North Dakota, June 26 to 30, 2009$897,000 · EF1 · 45 events
- Tornado and Hail in Connecticut, June 26, 2009$1.8 million · EF1 · 24 events
- Tornadoes and Hail in Nebraska, June 26, 2009$502,000 · EF1 · 30 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2009$555,000 · 1 in hail · 14 events
- Flash Flood and Hail in Idaho, June 26, 2009$700,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Tennessee, June 26, 2009$255,000 · 70 kt wind · 5 events
- Tornado and Damaging Winds in Colorado, June 26, 2009$145,000 · EF0 · 16 events
- Flooding in Maine, June 26, 2009$274,000 · 2 events
- Flash Flood in Maine, June 26, 2009$212,000 · 1 event
- Tornadoes and Flash Flood in North Dakota, June 26, 2009$74,000 · EF0 · 22 events
- Damaging Winds in North Carolina, June 26, 2009$135,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 180885, 180886, 180887, 180888, 180889, 180890, 180892, 180893.